Alert archive / Georgia / Tornado Warnings in 2004

Tornado Warning 90, NWS Jacksonville, FL

September 16, 2004Coffee County, Georgia

NWS Jacksonville, FL issued this tornado warning at Sep 16, 2004, 11:10 PM EDT for Coffee County, Georgia. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 16, 2004, 11:10 PM EDT (03:10 UTC)
Expired
Sep 16, 2004, 11:45 PM EDT
In force
35 min
Issued by
NWS Jacksonville, FL
Area
Counties, with a storm outline in the text

County Coffee County, GA

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jacksonville, FL (KJAX), launched 00:00Z, 3.2 hours before the alert went out and 169 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jacksonville, FL at 00:00Z on 2004-09-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2714 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jacksonville, FL at 00:00Z on 2004-09-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 116 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2714 J/kg
Mixed-layer CIN
-8 J/kg
Mixed-layer LCL
741 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
116 m²/s²
0-3 km storm-relative helicity
147 m²/s²
Significant tornado parameter
1.1
Supercell composite
6.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS52 KJAX 170310
TORJAX
GAC069-170345-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1109 PM EDT THU SEP 16 2004

THE NATIONAL WEATHER SERVICE IN JACKSONVILLE HAS ISSUED A

* TORNADO WARNING FOR...
  COFFEE COUNTY IN SOUTHEAST GEORGIA
  THIS INCLUDES THE CITIES OF...DOUGLAS...BROXTON...AMBROSE

* UNTIL 1145 PM EDT

* AT 1106 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  DEVELOPING TORNADO 11 MILES SOUTHWEST OF AMBROSE...OR ABOUT 8 MILES
  NORTH OF WILLACOOCHEE...MOVING NORTHEAST AT 40 MPH.

* THE TORNADO IS EXPECTED TO BE NEAR...
  AMBROSE BY 1120 PM EDT   
  BROXTON BY 1125 PM EDT
  PRIDGEN BY 1130 PM EDT
  WEST GREEN BY 1135 PM EDT

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

REPORT SEVERE WEATHER OR DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY
OR YOUR COUNTY EMERGENCY MANAGEMENT...OR YOU CAN CALL THE NATIONAL
WEATHER SERVICE IN JACKSONVILLE DIRECTLY AT 1-800-499-1594 TO REPORT
SEVERE WEATHER.

LAT...LON 3166 8282 3166 8277 3162 8265 3142 8295
      3142 8313 3145 8314 3154 8306 3162 8304
      3166 8301 3178 8287

$$

CARROLL

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before this tornado warning went out at Sep 16, 9:04 PM EDT, 2 hours 6 minutes earlier.

Area forecast discussion, Sep 16, 9:04 PM EDT, 2 hours 6 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE JACKSONVILLE FL
904 PM EDT THU SEP 16 2004

.SHORT TERM...CONVERGENCE ZONE OVER THE FLORIDA PENINSULA SET OFF A
FEW SHOWERS/TSTMS THAT MOVED ALONG THE I-95 CORRIDOR WITH SOME
GUSTY WINDS THAT ARE MIXING DOWN FROM THE STRONGER WINDS ALOFT. WE
ARE STILL WATCHING A VERY PERSISTENT BAND OF SHOWERS AND EMBEDDED
TSTMS EXTENDING FM MACON TO TALLAHASSEE THAT HAS FINALLY STARTED TO
MAKE A MOVE TO THE EAST OVER THE PAST FEW HOURS...WE COULD SEE
STRONG GUSTY WINDS AND AN ISOLATED TORNADO STILL NOT OUT OF THE
QUESTION THROUGH MIDNIGHT AS THIS BAND MOVES INTO INLD SE GA AND
THE SUWANNEE RIVER VALLEY IN NE FL. AFTER MIDNIGHT THE BAND SHOULD
WEAKEN AS IT PUSHES ACROSS THE REMAINDER OF THE CWA...POPS ON THE
PAST ZFP RANGING FROM 30-50% SHOULD STILL WORK FOR TONIGHT...WILL
ADD A MENTION OF GUSTY WINDS WITH STORMS OVERNIGHT. MIN TEMPS WILL
HOLD IN THE MID/UPPER 70S AGAIN OVERNIGHT WITH ATMOSPHERE REMAINING
COUPLED. FOR FRIDAY...SCATTERED SHOWERS AND TSTMS SHOULD CONTINUE
UNTIL DRIER AIR WRAPPING AROUND THE SOUTHERN SIDE OF IVAN PUSHES
INTO THE CWA FRIDAY NIGHT. MAX TEMPS REACHING THE UPPER 80S ARND 90
IN SWLY FLOW...GUSTY WINDS IN SHOWER ACTIVITY WILL CONTINUE.
&&

.MARINE...00Z BUOY REPORTS AT 41008/41012 AND SABSOON TOWER NETWORK
ARE SUPPORTING SMALL CRAFT CONDITIONS WITH S/SELY WINDS AT 20 KNOTS
WITH GUSTS TO 30 KNOTS IN SHOWER ACTIVITY...WITH SEAS RUNNING 5 TO 6
FEET. 18Z MODEL SUITE SUPPORTS THIS AND WILL KEEP HEADLINES UP INTO
FRIDAY...WINDS WILL VEER SLOWLY TO THE SOUTH BY MORNING AND SWLY
DURING THE DAY ON FRIDAY WITH MAYBE A SUDDLE 3-5 DECREASE IN WIND
SPEED ON FRIDAY...SEAS WILL FALL SLOWLY AS WELL WITH FLOW BECOMING
MORE OFFSHORE.
&&

.PRELIMINARY POINT TEMPS/POPS...
AMG 74 87 68 89 / 50 40 20 10
SSI 77 87 73 87 / 50 40 20 10
JAX 75 90 71 91 / 50 40 20 10
SGJ 77 88 74 88 / 40 40 30 10
GNV 74 88 70 89 / 40 40 20 10
OCF 74 88 70 89 / 40 40 20 10
&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...SCA FERNANDINA BEACH TO FLAGLER BEACH OUT TO 60 NM.
GA...SCA ATLAMAHA SOUND TO FERNANDINA BEACH OUT TO 60 NM.
&&

HESS/CARROLL
Hazardous weather outlook, Sep 16, 3:26 PM EDT, 7 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE JACKSONVILLE FL
326 PM EDT THU SEP 16 2004

FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-171000-
ALACHUA-APPLING-ATKINSON-BACON-BAKER-BRADFORD-BRANTLEY-CHARLTON-CLAY-
CLINCH-COASTAL CAMDEN-COASTAL GLYNN-COFFEE-COLUMBIA-DUVAL-ECHOLS-
FLAGLER-GILCHRIST-HAMILTON-INLAND CAMDEN-INLAND GLYNN-JEFF DAVIS-
MARION-NASSAU-PIERCE-PUTNAM-ST. JOHNS-SUWANNEE-UNION-WARE-WAYNE-
326 PM EDT THU SEP 16 2004

THIS OUTLOOK IS FOR NORTHEAST FLORIDA AND SOUTHEAST GEORGIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

...TORNADO WATCH IS CANCELED...
...SEVERAL RIVERS REMAIN ABOVE FLOOD STAGE...
...HIGH RISK OF RIP CURRENTS AT AREA BEACHES...

SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE ACROSS THE AREA
THIS AFTERNOON AS NARROW OUTER RAINBANDS FROM IVAN APPROACH FROM THE
WEST. ISOLATED SEVERE STORMS ARE POSSIBLE...ESPECIALLY WEST OF U.S.
HIGHWAY 301.

BREEZY CONDITIONS CAN BE EXPECTED OVER MAINLY WESTERN SECTIONS OF
THE AREA THIS AFTERNOON.  WIND GUSTS OF 20 TO 25 MPH WILL OCCUR THROUGH
THE EARLY EVENING TONIGHT.

SOME AREA RIVERS REMAIN IN FLOOD. SEE THE LATEST RIVER FLOOD
WARNINGS AND STATEMENTS FOR MORE INFORMATION.

AN INCREASING ONSHORE FLOW AND BUILDING SEAS WILL LEAD TO A HIGH
RISK OF RIP CURRENTS AT AREA BEACHES TODAY. PLEASE REFER TO THE SURF
ZONE FORECAST FOR MORE INFORMATION.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

...AREA RIVERS WILL CONTINUE AT OR ABOVE FLOOD STAGE...
...LOCALLY HEAVY RAINFALL POSSIBLE FRIDAY...

ADDITIONAL RIVERS WILL REACH FLOOD STAGE OVER THE NEXT FEW DAYS.
SEE THE LATEST RIVER FLOOD WARNINGS FOR MORE INFORMATION.

BANDS OF SHOWERS AND THUNDERSTORMS ASSOCIATED WITH IVAN WILL AFFECT
THE AREA AGAIN ON FRIDAY. LOCALLY HEAVY RAINFALL IS POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE REQUESTED TO SELF-ACTIVATE IF SEVERE WEATHER
APPROACHES.  LAW ENFORCEMENT AGENCIES...EMERGENCY MANAGEMENT
OFFICIALS...STORM SPOTTER GROUPS...AND OTHER INTERESTED CONCERNS
SHOULD MONITOR THE WEATHER SITUATION THIS AFTERNOON. PLEASE RELAY ANY
REPORTS OF DAMAGE OR FLOODING TO THE NATIONAL WEATHER SERVICE AND
LOCAL COUNTY EMERGENCY MANAGEMENT.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN
JACKSONVILLE WEBSITE ON THE INTERNET AT WWW.SRH.NOAA.GOV/JAX.

MZ/CAMP

In the hours before

Special weather statement, Sep 16, 7:10 PM EDT, 4 hours before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
710 PM EDT THU SEP 16 2004

FLZ040-162345-
MARION FL-
710 PM EDT THU SEP 16 2004

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR EASTERN MARION
COUNTY FOR STRONG THUNDERSTORM WINDS VALID UNTIL 745 PM EDT...

AT 710 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED 14 MILES SOUTH OF JUNIPER
SPRINGS...OR ABOUT 8 MILES EAST OF EMERALDA...MOVING NORTHEAST AT 30
MPH. THIS CLUSTER OF STRONG THUNDERSTORMS WILL ALSO AFFECT AREAS
AROUND JUNIPER SPRINGS AND SALT SPRINGS THROUGH 745 PM EDT. GUSTY
WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR WIND
DAMAGE. BRIEF HEAVY RAINFALL WILL PRODUCE PONDING OF WATER ON
ROADWAYS.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT...OR YOU CAN CALL THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE DIRECTLY AT 1-800-499-1594.

HESS
Special weather statement, Sep 16, 7:13 PM EDT, 3 hours 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
713 PM EDT THU SEP 16 2004

GAZ136-162345-
WAYNE GA-
713 PM EDT THU SEP 16 2004

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR WAYNE COUNTY FOR
STRONG THUNDERSTORM WINDS VALID UNTIL 745 PM EDT...

AT 713 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF SHOWERS AND ISOLATED STRONG THUNDERSTORMS CENTERED 7
MILES SOUTH OF BROADHURST...OR ABOUT 11 MILES NORTH OF
NAHUNTA...MOVING NORTH AT 35 MPH. THIS CLUSTER OF STRONG
THUNDERSTORMS WILL ALSO AFFECT AREAS AROUND
BROADHURST...GARDI...JESUP AND DOCTORTOWN THROUGH 745 PM EDT. GUSTY
WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR WIND
DAMAGE. BRIEF HEAVY RAINFALL WILL PRODUCE PONDING OF WATER ON
ROADWAYS.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT...OR YOU CAN CALL THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE DIRECTLY AT 1-800-499-1594.

HESS
Special weather statement, Sep 16, 7:34 PM EDT, 3 hours 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
734 PM EDT THU SEP 16 2004

FLZ038-170000-
FLAGLER FL-
734 PM EDT THU SEP 16 2004

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR FLAGLER COUNTY FOR
STRONG THUNDERSTORM WINDS VALID UNTIL 800 PM EDT...

AT 734 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED 17 MILES SOUTH OF BUNNELL...
OR ABOUT 9 MILES WEST OF ORMOND BEACH...MOVING NORTH AT 35 MPH. THIS
CLUSTER OF STRONG THUNDERSTORMS WILL ALSO AFFECT AREAS AROUND FLAGLER
BEACH...BUNNELL...ESPANOLA...PALM COAST AND MARINELAND THROUGH 800 PM
EDT. GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE
MINOR WIND DAMAGE. HEAVY RAINFALL WILL PRODUCE PONDING OF WATER ON
ROADWAYS AND MINOR FLOODING OF LOW-LYING AREAS.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT...OR YOU CAN CALL THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE DIRECTLY AT 1-800-499-1594.

HESS
Special weather statement, Sep 16, 8:13 PM EDT, 2 hours 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
813 PM EDT THU SEP 16 2004

FLZ033-038-170045-
FLAGLER FL-ST. JOHNS FL-
813 PM EDT THU SEP 16 2004

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR FLAGLER AND ST.
JOHNS COUNTIES FOR STRONG THUNDERSTORM WINDS VALID UNTIL 845 PM
EDT...

AT 813 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED 6 MILES NORTHWEST OF
ESPANOLA...OR ABOUT 7 MILES NORTHEAST OF ANDALUSIA...MOVING NORTH AT
30 MPH. THIS CLUSTER OF STRONG THUNDERSTORMS WILL ALSO AFFECT AREAS
AROUND PALM COAST...ESPANOLA...BUNNELL...MARINELAND...ELKTON...
CRESCENT BEACH...DUPONT CENTER AND BUTLER BEACH THROUGH 845 PM EDT.
FREQUENT CLOUD TO GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH
CAN BE EXPECTED ALONG WITH POSSIBLE MINOR WIND DAMAGE. HEAVY
RAINFALL WILL PRODUCE PONDING OF WATER ON ROADWAYS AND MINOR
FLOODING OF LOW-LYING AREAS.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT...OR YOU CAN CALL THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE DIRECTLY AT 1-800-499-1594.

HESS
Special weather statement, Sep 16, 9:59 PM EDT, 1 hour 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
959 PM EDT THU SEP 16 2004

GAZ132-133-149-170245-

ATKINSON GA-COFFEE GA-JEFF DAVIS GA-
959 PM EDT THU SEP 16 2004

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR ATKINSON...COFFEE
AND JEFF DAVIS COUNTIES FOR STRONG THUNDERSTORM WINDS VALID UNTIL
1045 PM EDT...

AT 959 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 11 MILES WEST OF
RED BLUFF TO 13 MILES WEST OF AMBROSE TO 20 MILES WEST OF
WILLACOOCHEE...MOVING NORTHEAST AT 25 MPH. THESE THUNDERSTORMS WILL
AFFECT AREAS AROUND WILLACOOCHEE...RED BLUFF...PRIDGEN...BROXTON AND
AMBROSE THROUGH 1045 PM EDT. GUSTY WINDS OF 45 TO 55 MPH CAN BE
EXPECTED ALONG WITH POSSIBLE MINOR WIND DAMAGE.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT...OR YOU CAN CALL THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE DIRECTLY AT 1-800-499-1594.

CARROLL
Special weather statement, Sep 16, 10:51 PM EDT, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1051 PM EDT THU SEP 16 2004

GAZ132-133-149-170330-

ATKINSON GA-COFFEE GA-JEFF DAVIS GA-
1051 PM EDT THU SEP 16 2004

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR WESTERN SECTIONS
OF ATKINSON...COFFEE AND JEFF DAVIS COUNTIES FOR STRONG THUNDERSTORM
WINDS VALID UNTIL 1130 PM EDT...

AT 1051 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 16 MILES NORTHWEST
OF BROXTON TO 2 MILES NORTHWEST OF NASHVILLE...MOVING NORTHEAST AT
30 MPH. THIS ACTIVITY WILL AFFECT AREAS AROUND RED BLUFF...
AMBROSE...PRIDGEN AND BROXTON THROUGH 1130 PM EDT. GUSTY WINDS OF 45
TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR WIND DAMAGE.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

CARROLL

The office that day

Everything else NWS Jacksonville, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 17, 12:20 AM EDTSevere Thunderstorm WarningJAXEchols25 min
Sep 17, 12:28 AM EDTTornado WarningJAXEchols32 min
Sep 17, 2:36 AM EDTSevere Thunderstorm WarningJAXAtkinson, Ware39 min
Sep 17, 3:23 AM EDTSevere Thunderstorm WarningJAXEchols37 min

Nearby

Tornado Warnings in Georgia, 2004Every tornado warning in 2004Tornadoes in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.